Digoxin and Breastfeeding
Although digoxin (Lanoxin) has been shown to pass through breast milk in small amounts, the amount consumed by a breastfed infant is expected to be lower and safer than a typical infant digoxin dosage. Some reports have shown that digoxin does not cause harm to a nursing infant; however, the manufacturer of the drug recommends that women use it with caution while breastfeeding.
Is Digoxin Safe to Take While Breastfeeding?Digoxin (Lanoxin®) is a prescription medication used to treat heart failure and atrial fibrillation (afib for short). This drug passes through breast milk, but is not expected to cause harm to a breastfed infant. However, the manufacturer of digoxin recommends that women use the medication with caution while breastfeeding.
More Information on Breastfeeding and DigoxinStudies have shown that small amounts of digoxin are found in breast milk after maternal use. The amounts ingested by a nursing child should also be small. Digoxin is approved for use in infants. The amount of digoxin consumed by a breastfed infant is expected to be much lower and, therefore, much safer than the normal infant digoxin dosage.
There is little information available about the effects of digoxin on breastfed infants. The small number of available reports suggests that no harmful effects occur.
Studies that have looked specifically at intravenous (IV) digoxin showed that digoxin breast milk levels were highest right after an IV dose, and decreased to low levels two hours later. Therefore, it is recommended that breastfeeding be avoided for at least two hours after any digoxin IV dose is given.
If your healthcare provider recommends breastfeeding while taking digoxin, watch for any potential digoxin side effects in your nursing child. Such side effects may include:
- Difficulty feeding
- Difficulty breathing.
If you notice any of these problems, or if something just does not seem right, contact your healthcare provider immediately.